Support accurate info and harm reduction.
Donate $50+ and get a Know Your DrugsData tee
Living An Absurd Nightmare
Diphenhydramine (Unisom)
by Emily
Citation:   Emily. "Living An Absurd Nightmare: An Experience with Diphenhydramine (Unisom) (exp65867)". Erowid.org. Oct 15, 2010. erowid.org/exp/65867

 
DOSE:
600 mg oral Diphenhydramine

BODY WEIGHT: 130 lb


My friends and I used to take coricidin/robitussin socially, and it was really fun until we couldn't keep it down anymore (which only took like three months of semi-weekly use). We're really cheap, honestly, so when dxm was no longer an option, we opted for other cheap otc meds. First we tried Dramamine, which was absolutely horrible. Then we tried Unisom (or Benadryl), which comes with a more interesting story.

It was about 6pm when we got the pills from cvs, and not long after that that we downed them. We had a hard time swallowing them without gagging, because they reminded us of robitussin :( Anyway, to pass the time until they kicked in, we went to Starbucks. About thirty minutes into being there, I started having trouble keeping my balance. I also began hearing things. My friend was sitting next to me and I remember him asking me 'So, do you want it or not?' and I got really upset because he swore he didn't say anything. It just really freaked me out because it was the first time I had ever hallucinated. So I got up to order a latte, and I suddenly noticed that I had become severely heavy in the legs... but, really really light in the arms. When I got up from my chair, I just shot forward, misjudging my balance. It was slightly similar to being drunk. So anyway, I ordered my drink and my barista starting saying strange things, and I would ask him what he was talking about, and he'd reply that he hadn't said anything. At that point, everything was very funny to me, because I knew I was hearing things that hadn't been said and it was so strange to me.

Right as I sat down again, I noticed my boyfriend staring off into the distance as he stopped responding to me. I got really freaked out and started yelling his name. After that, everything was a huge shock. He went into a seizure and it was all a terrifying blur of paramedics, screaming, and the intensifying effect of the diphenhydramine on myself. When I was asked questions, I could hardly speak. I could hardly walk or move or comprehend anything. Terrified, as my boyfriend was carried out on a stretcher, I got into my car with my other friend and drove him home, because he was begging me to get him home. Then, not knowing what to do, I went home myself. I wanted to follow the ambulance, but I knew that if I went to the hospital, it would be a horrible mistake. Also, I knew his parents had been notified and would be with him soon.

Back at my house, I tried desperately to dampen the effects of the drug so I could go to the hospital and be with my boyfriend. I tried lying down, but all that did was make me believe spiders were crawling on my bed trying to make me fall asleep (?). I tried running around my basement to rid of the effects, but then I began to believe someone was chasing me, so I hid in my bedroom. Everything I looked at would twitch and blur. I have this big blue inflated ball, and I kept staring at it, and it looked like a ball of gas just floating there in front of me. I watched a man and his son have a conversation on the couch across from me. I saw a Russian spy staring at me from behind a stack of boxes, and a chandelier collapse above my head. Of course, none of these things were actually going on, but the hallucinations just came one right after another without quitting. Eventually I fell asleep on my bed, only to wake up again about twenty minutes later. By then it was about 10pm, and I knew I needed to go to the hospital despite my condition. So I went upstairs and asked my mother for directions, and she told me very simply, but I had an extremely difficult time understanding her.

[Erowid Note: Driving while intoxicated, tripping, or extremely sleep deprived is dangerous and irresponsible because it endangers other people. Don't do it!]

In my car, I hallucinated that my boyfriend was sitting next to me. He very distinctly said, 'Emily, where are we going?' And I replied that we were going to the hospital. Then, realizing he wasn't really there, I swerved and started screaming, 'No, no, no, you shut up!!' I also kept hearing my cell phone going off, and I kept trying to answer it, but no one had called me. Finally, I got to the hospital and tried to find the entrance. Unfortunately, after searching for about twenty minutes, I realized I wasn't at the hospital at all, but at a homeless shelter. So I got into my car and began driving again. I did eventually find the actual hospital, but by then, it was midnight. I called my mom and asked her how to get into the hospital, because all the doors I found were locked. She got really frustrated with me and said she was coming to help me.

Before she had a chance to get there, I did find the ER entrance, and I spoke to my boyfriend's mother, who said I couldn't go back into the ER room. Very frustrated, I left and couldn't find my car for another thirty minutes. When I got home, I found out my mom had gone to the hospital to find me.

It all kept up until I had slept through nine steady hours of the night, from which I awoke to the same nightmare I thought I had dreamt up. That next day, I did nothing but cry and relive the moments of my boyfriend's seizure. I could do nothing but sit and wait for news on how he was doing. It was truly the most desperate, fearful day of my life. I remember sitting on the bathroom floor, imagining my boyfriend as a child and wishing I had never met him so that he would be spared this experience. I really blamed myself completely and irrationally.

After Diphenhydramine, I realized I had so much to lose. I swore to myself that I would never do any drugs again, and I promised myself I'd never let anything happen to my boyfriend again either. I would never recommend diphenhydramine to anyone. After the experience, I did some research into the drug and its affect concerning seizures, and apparently they are pretty common to the recreational use of diphenhydramine. My boyfriend's still waiting to go in for an EEG, but we're pretty sure he didn't sustain any long-term brain damage. And despite his being fine now, that experience was terribly painful, and I would never risk it again.

Exp Year: 2007ExpID: 65867
Gender: Female 
Age at time of experience: Not Given 
Published: Oct 15, 2010Views: 18,376
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Diphenhydramine (109) : Small Group (2-9) (17), Second Hand Report (42), Train Wrecks & Trip Disasters (7), Difficult Experiences (5)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults